Nebraska, 2016

Hail in Nebraska, September 8, 2016

September 8, 2016 · NWS LBF · 1 event in 1 county or zone

An isolated severe storm developed across southern South Dakota and moved southeast across Keya Paha County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated severe storm developed across southern South Dakota and moved southeast across Keya Paha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 8, 5:52 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 8, 5:52 PM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
652 PM CDT THU SEP 8 2016

...Updated Aviation Section...

.SYNOPSIS...
Issued at 303 PM CDT Thu Sep 8 2016

H5 hand analysis this morning had some decent ht falls
of 50 to 100 meters across south central Canada into northern
Minnesota. Across the lower 48, high pressure was anchored over the
sern states while a broad east to west flow was noted across the
northern third of the CONUS. The remnants of TS Newton were located
over eastern Arizona while the remnants of Hermine were located
south of Long Island New York. Within the flow across the northern
CONUS, a shortwave trough was located over far southeastern British
Columbia. A jet streak extended from the pacific northwest, east
into the upper Mississippi valley. At the surface, high pressure
extended from southwestern Nebraska into southern Minnesota. A
stationary front was draped over northern Kansas this morning and a
broad shield of cloudiness was associated with this feature. Some of
this cloud cover has begun to push into far southwestern Nebraska
this afternoon as southeasterly winds begin to develop in the back
side of exiting high pressure. With surface heating this afternoon,
the northern push of this low level cloudiness has halted, and has
begun to slowly dissipate. Temperatures as of 3 PM CDT ranged from
77 at Ainsworth...Broken Bow and Imperial...to 84 at North Platte.

&&

.SHORT TERM...(This evening through Friday)
Issued at 303 PM CDT Thu Sep 8 2016

Tonight and Friday...The main forecast challenges in
the near term are precipitation chances later tonight, then again on
Friday. For tonight: Southerly winds will increase tonight ahead of
an approaching cold front. The southerly winds will push low level
cloudiness into central and eastern portions of the forecast area
overnight. The combination of southerly winds and clouds, will make
for a mild night across most of the forecast area with lows in the
50s to lower 60s. A few upper 40s are possible in the far northwest
as the cold front will pass through the Pine Ridge by 12z Friday.
Later this evening, mid level warm air advection will begin to
increase over central and eastern portions of the forecast area.
Mid level instability will increase as well as H850 calculated LI's
reach -5 to -7c later tonight. Elevated CAPE increases to 2000 to
3000 J/KG as well. If any convection can get going later tonight, it
has a decent potential of being severe given the 40 to 50 KTS of
bulk shear. One aspect which is lacking tonight is the presence of a
low level jet, which is weak ATTM. With this in mind, will keep an
isolated mention of precipitation only as there is not much of a low
level focusing mechanism for thunderstorms tonight. However, I must
emphasize, if any elevated convection can get going later tonight,
it will have plenty of convective potential and shear to work with
and large hail would be a concern. For Friday, the cold front will
track across the forecast area Friday morning and should exit the
area by the midday time frame. Convection INVOF the front is
expected to exit the area by early afternoon. Further west, there is
some concern about showers over north central Nebraska Friday
afternoon. H5 temperatures in the latest NAM fall off to -18c to -
20c Friday afternoon across north central and northwest Nebraska.
With clearing and surface heating Friday afternoon, lapse rates will
increase sharply and thus the threat for isolated showers. Decided
against mention of thunder ATTM as LI's calculated from the H85
level are right around 0c Friday afternoon. Highs Friday will be in
the upper 60s in the northwest, to the lower 70s in the east.

.LONG TERM...(Friday night through Thursday)
Issued at 303 PM CDT Thu Sep 8 2016

Following the passage of Friday's Pacific cold front...high pressure
will begin to build/settle in across Eastern Wyoming...the Nebraska
Panhandle...and Northeastern Colorado. As this area of high pressure
drifts to the southeast Friday night...light northwest to westerly
winds will create ideal drainage flow conditions across Northwestern
Nebraska...the Eastern Panhandle...and North Platte River valley.
This drainage flow...when combined with little to no cloud cover and
unseasonable cold temperatures...will create the possibility for
this fall seasons first frost. Decided to go with the coldest
available guidance (12zMET) for this forecast package...and even
dropping lows a few degrees below guidance were guidance generally
struggles in drainage flow setups. At this time...those areas most
at risk for patchy frost are Sheridan and Garden
counties...however...given the drainage flow down the North Platte
River Valley...am concerned that guidance may still be too warm for
overnight low temperatures (thus frost could become possible in the
northern reaches of the North Platte River valley).

After Saturday morning's chilly start...temperatures will warm into
the 70s across Western and North Central Nebraska as return flow
sets up across the region. As was the case for Friday night...sided
with the cooler guidance (12zMET) for Saturday's highs...but did use
more of blend from the previous forecast to prevent highs from being
to cool. Believe that the 12zMAV...which is the warmest of the
guidance...is eroding the 'cooler' air throughout the
atmosphere and more specifically at 850mb to quickly on Saturday.
While these temperatures will still be well below normal for this
time of the year...the air mass following Friday's cold front will
be dry...with dewpoints on Saturday ranging from the mid-30s to mid-
40s. The combination of highs in the 70s and dewpoints in the
aforementioned range...will create minimum relative humidity values
in the low to mid 20s percent range across portions of Fire Weather
Zones 204/206/208/210. While these minimum RH values are still well
above critical values and winds will be fairly light across these
zones (sustained at 10-14kts with a few gusts to 20kts)...future
trends will need to be monitored and possibly highlighted in the
FWF. While temperatures will be cool once again Saturday
night...southerly flow of 5-10kts should keep the boundary layer
somewhat coupled...which will help keep temperatures from falling
below the low 40s (Eastern Panhandle) to low 50s (North Central
Nebraska).

Attention then turns to Sunday...as weak upper level ridging over
the Northern Rockies begins to breakdown/flatten out...as a
shortwave drops southeast out of British Columbia and Alberta. With
850mb temperatures in the upper teens(east) to near 28 degrees
Celsius(west)...and sufficient daytime mixing due to sunny
skies...surface highs should have no problem reaching into the 80s
to low 90s. In addition to the warm conditions...downsloping
westerly winds of 10-15kts with gusts to 20kts and minimum relative
values as low as the mid to upper teens percent across Fire Weather
Zones 204/206/210 and portions of 208...will create near critical
fire weather conditions. While winds at this time are borderline
critical...the unseasonable warm temperatures and critical minimum
relative humidity values on Sunday does raise some concerns. Because
of these concerns...went ahead and contacted fire weather contacts
at the Crescent Lake NWR to get an idea on the state of the
fuels...and was informed that fuels are still fairly green. Was
informed that if this was a "normal year" (were vegetation was well
on its way to drying out)...these fire weather concerns would be
highly supported. As this event is still several days out...will
just highlight in the FWF for now...but future Fire Weather
highlights may be needed should vegetation rapidly dry out.

The aforementioned shortwave diving southeast out of British
Columbia and Alberta...will then trek off to the east across the
Northern Rockies and High Plains through Tuesday...as a secondary
shortwave drops due south out of British Columbia...and becomes
closed off over Northern California by Tuesday morning. High
temperatures Monday and Tuesday will be well below normal...with
most locations only reaching into the 60s and 70s. Chances for rain
showers and isolated storms will exist Monday night through the day
on Tuesday...as the shortwave moves across the Northern Rockies/High
Plains. Temperatures will warm slightly Wednesday into
Thursday...but still remain below normal across all of Western and
North Central Nebraska.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 640 PM CDT Thu Sep 8 2016

VFR currently prevails across much western and north central NE,
except for MVFR ceilings that are present across portions of the
far southeast-third of the forecast area. Convection has
developed across the SD/NE border near Cherry county, about 2-3
hours earlier than anticipated. Isolated-scattered rain showers
and thunderstorms are possible across Cherry county east to Holt
and Boyd counties through late evening.

Increased chances for showers and thunderstorms remain over the
eastern half of the forecast area overnight. Ceilings are
expected to drop to MVFR across portions of the southeast half of
the forecast area early Friday morning, this was included in the
KLBF TAF. Fog not expected at this time and this could be
attributable to winds staying elevated overnight. Should see
gradually clearing by mid-late morning.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Moldan
AVIATION...ET
Hazardous weather outlook, Sep 8, 2:08 PM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT THU SEP 8 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-092015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
308 PM CDT THU SEP 8 2016 /208 PM MDT THU SEP 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT MAINLY
ALONG AND EAST OF A LINE FROM HAYES CENTER TO CODY. A SEVERE
STORM OR TWO IS POSSIBLE WITH LARGE HAIL BEING THE MAIN SEVERE
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GENERAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY...MAINLY EAST OF A
LINE FROM BASSETT THROUGH BROKEN BOW AS A COLD FRONT CROSSES THE
REGION. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

THERE IS A THREAT FOR PATCHY FROST EARLY SATURDAY MORNING ACROSS
PORTIONS OF SHERIDAN AND GARDEN COUNTY IN THE NORTHEASTERN
NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

In the hours before

Special weather statement, Sep 8, 6:58 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT THU SEP 8 2016

NEZ005-090145-
EASTERN CHERRY NE-
758 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
845 PM CDT...

AT 758 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF KILGORE...OR 15 MILES NORTHWEST OF VALENTINE...
MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
VALENTINE...CROOKSTON...SPARKS AND SMITH FALLS STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 178 AND 197.
 HIGHWAY 12 BETWEEN MILE MARKERS 1 AND 22.

LAT...LON 4284 10020 4288 10090 4300 10090 4300 10020
TIME...MOT...LOC 0058Z 268DEG 36KT 4299 10081

MASEK
Special weather statement, Sep 8, 7:58 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
858 PM CDT THU SEP 8 2016

NEZ005-006-090245-
EASTERN CHERRY NE-KEYA PAHA NE-
858 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY AND
NORTHWESTERN KEYA PAHA COUNTIES UNTIL 945 PM CDT...

AT 857 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF KEYAPAHA...OR 20 MILES EAST OF VALENTINE...MOVING
EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPARKS AND SMITH FALLS STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 183 BETWEEN MILE MARKERS 126 AND 225.
 HIGHWAY 12 BETWEEN MILE MARKERS 7 AND 26...BETWEEN MILE MARKERS 34
AND 37...AND BETWEEN MILE MARKERS 52 AND 58.

LAT...LON 4284 9961 4290 10047 4300 10048 4300 9961
TIME...MOT...LOC 0157Z 269DEG 27KT 4298 10018

MASEK
Special weather statement, Sep 8, 9:50 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1050 PM CDT THU SEP 8 2016

NEZ006-090430-
KEYA PAHA NE-
1050 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR KEYA PAHA COUNTY UNTIL 1130 PM
CDT...

AT 1050 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NORDEN...OR 18 MILES NORTHWEST OF SPRINGVIEW...MOVING EAST AT
35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGVIEW...NORDEN...BURTON AND NETS PEAK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 183 BETWEEN MILE MARKERS 212 AND 225.
 HIGHWAY 12 BETWEEN MILE MARKERS 23 AND 66.

LAT...LON 4277 9948 4285 10019 4300 10019 4300 9946
TIME...MOT...LOC 0350Z 270DEG 29KT 4294 10008

MASEK

The radar

The North Platte radar (KLNX), 122 km away, was scanning. The volume nearest the first event began at 04:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Keya Paha

When
September 8, 10:20 PM CST
Where
Keya Paha County, 4.86 mi NNW of Springview
Measured
1 in hail
Reported by
Public
Coordinates
42.880, -99.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659865.